Alert archive / Mississippi / Flash Flood Warnings in 2009

Flash Flood Warning 101, NWS Jackson, MS

August 29, 2009Franklin County, Jefferson County, Lincoln County, Mississippi

NWS Jackson, MS issued this flash flood warning at Aug 29, 2009, 10:50 PM CDT for Franklin County, Jefferson County, Lincoln County, Mississippi. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2009, 10:50 PM CDT (03:50 UTC)
Expired
Aug 30, 2009, 12:45 AM CDT
In force
115 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, MS, Jefferson County, MS, Lincoln County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 111 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 3.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2009-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 985 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2009-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
985 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1388 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 300350
FFWJAN
MSC037-063-085-300545-
/O.NEW.KJAN.FF.W.0101.090830T0350Z-090830T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1050 PM CDT SAT AUG 29 2009

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN LINCOLN COUNTY IN SOUTH CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITY OF BROOKHAVEN...
  FRANKLIN COUNTY IN SOUTHWEST MISSISSIPPI...
  SOUTHEASTERN JEFFERSON COUNTY IN SOUTHWEST MISSISSIPPI...

* UNTIL 1245 AM CDT

* AT 1049 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED  
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA.      
  ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER OF TWO TO FOUR     
  INCHES...HAVE OCCURRED IN THE PAST HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO UNION
  CHURCH...CASEYVILLE AND LOYD STAR

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
TWO HOURS WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER
COVERS THE ROAD.FIND ALTERNATE ROUTES AND MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3141 9103 3171 9101 3170 9041 3150 9039

$$

JC
1 follow-up statement
000 
WGUS74 KJAN 300456
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1156 PM CDT SAT AUG 29 2009

MSC037-063-085-300545-
/O.CON.KJAN.FF.W.0101.000000T0000Z-090830T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON MS-FRANKLIN MS-LINCOLN MS-
1156 PM CDT SAT AUG 29 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR 
NORTHWESTERN LINCOLN...FRANKLIN AND SOUTHEASTERN JEFFERSON 
COUNTIES...

AT 1155 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED 
TO DETECT A THUNDERSTORM PRODUCING VERY HEAVY RAINFALL OVER THE 
WARNED AREA. ESTIMATED RADAR RAINFALL AMOUNTS ON THE ORDER OF THREE 
TO SIX INCHES HAVE OCCURRED IN SOME LOCATIONS WITH IN THE WARNED 
AREA DURING THE PAST 3 HOURS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO UNION
CHURCH...CASEYVILLE...LOYD STAR AND BROOKHAVEN

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT 
HOUR WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER
COVERS THE ROAD.FIND ALTERNATE ROUTES AND MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3170 9041 3150 9040 3141 9103 3171 9101

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 7:34 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 29, 7:34 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
734 PM CDT SAT AUG 29 2009

.DISCUSSION...A FEW THINGS TO DISCUSS THIS EARLY EVENING...FIRST IS
THE CURRENT ACTIVITY AND HOW THINGS MAY EVOLVE THROUGH THE NIGHT.
LASTLY...WHAT IS EXPECTED ON SUNDAY AND WHAT APPEARS TO BE A
DIMINISHING STRONG/SVR THREAT.

CURRENT STORM ACTIVITY HAS BEEN HOLDING ITS OWN BUT NOT REAL
VIGOROUS. POOR LAPSE RATES ARE THE MAIN CULPRIT FOR THAT AS
INSTABILITY IS IN THE RANGE FOR GENERAL TSRA WITH 2500 J/KG SBCAPE
AND 1500-1800 J/KG MLCAPE. THE ACTIVITY ACROSS THE N FORMED WITHIN
AN AXIS OF -5 TO -6 LIS RIGHT IN THE WEAK SFC TROUGH AXIS. THERE IS
SOME OK ASCENT ALOFT AS A MID LEVEL S/W IS POSITIONED JUST TO OUR NW
AND EXTENDS BACK INTO E TX. THERE IS DECENT JET ENERGY...BUT WE WERE
NOT IN ANY FAVORED REGION...SO THE UPPER DIV WAS NOT FOCUSED AND
MORE MIDDLE OF THE ROAD. DUE TO THE LACK OF STRONG ACTIVITY AND THE
FACT THAT WE WILL BE LOOSING INSTABILITY THIS EVENING...WE HAVE
REMOVED THE RISK OF STRONG STORMS FOR THE AFTERNOON/EVENING.

THE NEXT QUESTION IS HOW WILL THINGS EVOLVE FOR THE REST OF THE
NIGHT. MODEL GUID SUGGESTS THINGS WILL LINGER THROUGH LATE EVENING
AND ACTUALLY EXPAND IN COVERAGE AFTER 08/09Z THROUGH SUN MORNING/MID
DAY. THAT SEEM REASONABLE AS BETTER MID/UPPER SUPPORT WILL SHIFT OUR
WAY. THE UPPER JET WILL TAKE ON MORE OF A COUPLED STRUCTURE WHICH
WILL GREATLY ENHANCE THE UPPER DIV AND DEEP LAYER ASCENT. THE MID
LEVEL S/W AXIS WILL ALSO SHIFT MORE INTO THE CWA WHICH WILL SUPPORT
SOLID MID LEVEL ASCENT. IN THE LOWER LEVELS...WE WILL HAVE LEFT OVER
SFC BOUNDARIES ACROSS THE CENTRAL CWA ALONG WITH THE SFC PRESSURE
TROUGH LOCATED THE TRACE CORRIDOR. ALL THIS SHOULD SUPPORT DECENT
LOW LEVEL CONVERGENCE AND POOLING OF MOISTURE. MY MAIN ISSUED WITH
ACTIVITY DEVELOPING TOWARDS MORNING IS THE LACK OF A LL JET. USUALLY
WE NEED THIS FEATURE TO INCREASE THE LOW LEVEL MOISTURE AND PROVIDE
SOME LOW LEVEL ISENTROPIC ASCENT IN THE WAA REGIME. WITH JUST ONE
NEG ELEMENT...I WILL LEAN TOWARDS MORE ACTIVITY DEVELOPING ACROSS
CENTRAL/S SECTIONS LATER TONIGHT AS IS SHOWN BY NCEP MODELS AS WELL
AS LOCAL HI RES WRF OUTPUT. CURRENT FORECAST HANDLES THIS AND WILL
LEAVE AS IS. I MAY HAVE TO TWEAK THE TIMING OF PRECIP SOME...BUT I
WILL HANDEL THAT A BIT LATER AS THINGS EVOLVE A BIT MORE.

LASTLY...WHAT WILL THE POTENTIAL BE FOR STRONG/SVR ACTIVITY ON SUN.
AT THIS POINT...IM NOT REAL IMPRESSED AND REALLY CONCERNED THAT THE
AREA WILL NOT DESTABILIZE MUCH. MODEL GUID IS ONLY OFFERING HIGH
TEMPS FROM THE LOWER/MID 80S AND THAT WILL NOT OFFER MUCH IN THE WAY
OF INSTABILITY. MODEL GUID IS OFFERING 1500-1800 J/KG OF MLCAPE BUT
ALSO HAS MID/UPPER 70S SFC DEWPTS. THOSE TYPES OF DEWPTS ARE WAY
OVERDONE AND WE SHOULD ONLY SEE VALUES 70-73. ALSO...WITH ACTIVITY
GETTING SUCH AN EARLY START AND LIKELY CONTINUING INTO MID/LATE
MORNING...IT COULD BE TOUGH TO EVEN REACH THE MID 80S WHILE THE BEST
ASCENT IS OVER THE AREA. THERE IS STILL A GOOD BIT OF UNCERTAINTY
AND IF ACTIVITY OVERNIGHT DOES NOT DEVELOP LIKE THE GUID
SHOWS...THEN THERE WILL BE SOME WINDOW FOR THE AREA TO DESTABILIZE
AND SUPPORT SOME STRONGER ACTIVITY. AT THIS TIME...WE WILL TRIM THE
STRONG AND VERY LOW END SVR RISK MORE TO THE SE PORTION.

&&

.AVIATION...MAIN FOCUS IN TRYING TO TIME THE POTENTIAL ACTIVITY
LATER TONIGHT. AT THIS TIME...LOOKS LIKE STORM ACTIVITY WILL EXPAND
IN COVERAGE ACROSS CENTRAL AND S SECTIONS FROM 08-09Z THROUGH
15-18Z. LOOK FOR VFR CONDITIONS FOR A FEW MORE HRS THIS EVENING
BEFORE CONDITIONS DROP TO MVFR. DUE TO THE THICKER MID/UPPER LEVEL
CLOUDS IT MAY BE TOUGHER FOR SITES TO DROP BELOW 6SM AS TEMPS STAY A
TAD WARMER THAN PREV MORNINGS. HOWEVER...SFC DEWPTS ARE A BIT HIGHER
SO THAT MAY MAKE UP THE DIFFERENCE. FOR SUN MORNING THROUGH EARLY
AFTERNOON...AREAS ALONG AND S OF I-20 WILL SEE THE MAJORITY OF THE
ACTIVITY AND THAT IS WHERE RESTRICTED CONDITIONS WILL BE. LOOK FOR
VFR CONDITIONS ACROSS THE N AS DRIER AIR MOVES IN.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       90  70  85  63 /  37  53  67  11
MERIDIAN      91  69  84  64 /  24  52  71  32
VICKSBURG     90  69  86  61 /  25  53  51   9
HATTIESBURG   91  73  86  67 /  44  40  81  37
NATCHEZ       90  70  85  65 /  46  48  67   9
GREENVILLE    89  67  83  58 /  20  28  27   9
GREENWOOD     90  68  83  59 /  23  35  48   9

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

CME
Hazardous weather outlook, Aug 29, 5:54 PM CDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
554 PM CDT SAT AUG 29 2009

MSZ055>058-062>066-072>074-302300-
SIMPSON-SMITH-JASPER-CLARKE-LINCOLN-LAWRENCE-JEFFERSON DAVIS-
COVINGTON-JONES-MARION-LAMAR-FORREST-
554 PM CDT SAT AUG 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH AND EAST MISSISSIPPI.

.DAY ONE...TONIGHT AND SUNDAY

A FEW STRONG THUNDERSTORMS COULD BE POSSIBLE SUNDAY...PARTICULARLY
SOUTH AND EAST OF A LINE FROM BROOKHAVEN TO QUITMAN. AS A COLD FRONT
SINKS SOUTH...STORMS COULD DEVELOP AHEAD OF THIS FRONT AND MAY BECOME
STRONG GIVEN ENOUGH DAYTIME HEATING. AN ISOLATED SEVERE STORM IS
POSSIBLE AS WELL WITH THE MAIN RISK BEING FROM DAMAGING WINDS.
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE IN THIS AREA ON SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED SUNDAY. OTHERWISE...ACTIVATION IS NOT
EXPECTED THROUGH NEXT FRIDAY.

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>054-059>061-
302300-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
JEFFERSON-ADAMS-FRANKLIN MS-
554 PM CDT SAT AUG 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AS WELL AS CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH NEXT FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

28

In the hours before

Special weather statement, Aug 29, 10:16 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1016 PM CDT SAT AUG 29 2009

MSZ056-300355-
SMITH MS-
1016 PM CDT SAT AUG 29 2009

A THUNDERSTORM CAPABLE OF PRODUCING WAS LOCATED 5 MILES SOUTHEAST OF
RALEIGH AT 1015 PM CDT. THIS STORM IS NEARLY STATIONARY.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN CENTRAL SMITH COUNTY SHOULD MONITOR THIS STORM CLOSELY. IF
THIS STORM CONTINUES TO PRODUCE VERY HEAVY RAINFALL AND REMAIN OVER
THIS AREA...A FLASH FLOOD WARNING MAY BE NEEDED.

JC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 9:07 PM CDTFlash Flood WarningJANCopiah, Lincoln113 min

Nearby

Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.